|I am a 54 y/o urgent care physician who was 8 months into rehabbing after ACL reconstructive knee surgery, progressing to the point that I was running regularly.I have recurrent sinus infections and had been advised by my ENT to have sinus surgery. I had been taking Augmentin for about a week but the infection was not improving. According to the Sanford Guide to Antimicrobial Therapy (the gold standard for physicians treating infections), for severe sinus infections lasting over 3 days without improvement, quinolones are the only meds. listed for treatment. The Sanford guide was given to me by the Avelox representative, by the way.
On 5-28-04 I took one 400mg. tab of Avelox. The next A.M. I woke up with severe pain from my left hip through to my left foot. My left leg from the mid-calf to the entire foot was reddened and swollen with all tendons in severe, burning pain and all muscles were in painful spasm. I could only crawl to the restroom for my activity that day. There were also elements of depersonalization, anxiety and panic during this time. It is now eleven days since I took a single Avelox pill and I continue to have great difficulty walking with constant pain in my left leg, and increasing instability in my surgically reconstructed right knee along burning pain in both Achilles tendons.
It is all I can do to go to work and feed myself, finding it very difficult to tolerate much time standing and may have to cut back on my work schedule as I fear the rupture of my Achilles tendons or the AC ligament. I know from reading other postings that this process can take an indefinite period of time to resolve, if ever. I have never missed a day of work in almost 30 years of practice except for the knee surgery, but that may change soon if the pain, weakness, and instability of my joints continue to worsen.
The Avelox rep. did not even offer to report this as an adverse drug reaction and suggested that I was probably working out too much! I guarantee that I will actively pursue this progressive poisoning of our people with further research and political actions. They have been making “new, safe” quinolones for many years but the facts show that most of these are soon withdrawn from the market once they are taken by the general public and the adverse reactions occur. Is there any other product in the U.S.A. that can get away with stating that “if your tendons rupture, then stop taking our product”?
Story updated – 09/01/04:
This a 90 day update. There has been improvement my leg strength to the extent that I can use a recumbent bike and have progressed to an elliptical machine as of 8-04, but any attempt at prolonged walking leaves me with severe muscle spasm, Achilles tendon pain, and a rather alarming instability of my surgically reconstructed right knee. The right leg became symptomatic about a week after the ADR, with searing pain in the ligament and all tendons. Recently, I have had increasingly severe CNS symptoms with floaters in my eyes which are very dense and almost curtain-like along with anxiety and insomnia which requires three 3 mg. melatonin at bedtime. I have developed severe photophobia which primarily occurs after exercise. I have a cyst on my kidney and on tendons of my left hip, these enlarge after activity. It’s hard to believe that less than a year ago, I could do any level of step aerobics and could dance as well as most of the 20 somethings in the classes; an activity that I had been doing for about 12 years. I live a very withdrawn life now, the depersonalization symptoms became so bad, that at one point I actually had to sit down and make an outline of my life as I remembered it. Memories of the first two months of the ADR are of coming to the clinic where I work an hour early to put hot packs on my hips and legs and still feeling that my torso would actually fall down through between my legs if I continued to stand for periods of time, trying to do an upward facing dog yoga pose and feeling tendons pulling away from their bony attachments to my frontal pelvic area almost like tissue paper, or having to get my food at a drive-up restaurant because I could not stand long enough to make my own meals, then realizing that the ADR would relapse severely from eating meat, especially poultry. Of course these problems are really quite minor compared to the other stories on this site and are almost amusing to me now, until I think about the plans to get these poisons authorized for young children. I continue to only be able to work 3 days per week but I will continue to actively pursue my attempts to return to full function and campaign to have these drugs only available through infectious disease specialists and hospitals. Please, if you are an FQ victim, make reports to med watch on a periodic basis to indicate that these ADRs are not short term and can affect our lives severely for long periods of time.
Story updated – 07/30/05:
I meant to provide a one year follow-up but am only now recording my experiences after over one year from the ADR.
I continue to have periodic episodes of tendinopathy with instability of ankles, knees, hips and even low back with ongoing pain and increasing weakness of lower extremities. My left Achilles and plantar fascia are becoming more loose with each cycle with increasing nodularity at the tendon attachment at the heel.
It’s been 4 months since I have eaten away from home, the last time was when I could not stand it anymore and had BarBQ in Oakland and was unable to ambulate for 2 weeks due to pain in hips. I was unable to work for 6 months since last fall after being able to work 5-6 twelve hour shifts in urgent care as well as work out with wts, and aerobics on days off.
My ACL repair has been affected: one evening I felt intense pain in my posterior rt knee, which subsequently became unstable. An MRI revealed that the replacement ACL had become “thin, and functionally incompetent”, my ortho could understand this and prescribed further PT which really did not prove to have any lasting improvement.
I finally realized that the replacement ACL is from a cadaver Achilles tendon and it was also ultimately affected by the ongoing allergic/inflammatory or whatever reaction.
If I take aspirin, corticosteroid nasal spray, or NSAID I am unable to sleep due to the subsequent stimulant reaction which can resemble a severe panic attack. Even taking a soy protein powder supplement which was once a regular part of my diet will cause severe muscle and tendon pain and further looseness of Achilles tendon.
So I must be very careful about diet and discover cross-reactions as I go. At least, I did not use the vioxx samples that were given to me. Finally, as an MD for almost 30 years, I have become completely disenchanted with medicine as I increasingly view the continued “takeover” of medical education by the pharm cos., having recently read about a dorm residency that will actually be funded by them.